Reduction in meds due to palpitaions

I reduced my Levo meds as i was having palpitations throughout the day. I have managed to reduce the palps and felt better for a few days with the reduction of meds. I am now really feeling it,im dragging myself around and my energy has zapped.

I realise i will need to increase meds which i am going to do slowly. But was wondering if i might be better on t3 as t4 seems to cause the palps.

Any suggestions please


Last edited by

18 Replies

  • The only way to tell is to trial it. Easiest way is to add in some T3 to your reduced T4 and see how you feel for a week or two, increasing T3 and decreasing T4 until you hit a sweet spot.

    Neither T4 nor T3 monotherapy suited me, although T3 was better than T4. T4/T3 combination is working for me, 100mcg T4 plus 25mcg T3 at bedtime. T3 seems to calm thee palps I experienced on T4. I still get some palps, couple of hours prior to meds, if I need to eat or if I haven't slept, but not like the unremitting and pounding palps I had on T4 only.

  • Will see if my doctor will prescibe them for me.

  • Hi T3 is very tricky for the heart. usually if FT3 too low or too high for an individual , the heart plays up. Long experience!

    Ideally T4 should be in top third of range, FT3 near the top, never over.

    You need first to have the tests for tSH, T4 and FT3, then you can decide what you need. I would not give up T4 if no side effects etc. You may well need less T4 when on some FT3, usually 10mcg or 20 mcg to start with. Retest, all 3, after 4-6weeks.


  • My t3 is over the top end of range, well it was until i reduced meds but that was only for just over a wekk, having to increase them now just slightly.

  • Did you take T3 before the test?

  • im not on t3 at all

  • My palps were due to low vitamin levels working against the T4, especially iron. Once my endo had corrected all my vitamin levels my palps corrected themselves.

    Moggie x

  • Low in Vit D and taking that.

  • Have you had all the other vital vitamins tested?

    Moggie x

  • I had some done and waiting to get print out from doctor.

  • I agree with Moggie. Low iron does it for me. Getting my ferritin up above 70 really helps.

    I'm on t3 only and I still get palpitations if my iron gets too low so something worth bearing in mind if you do start t3.

    Hope you feel better soon.

    Carolyn x

  • Hi Was that with tests before and after? in that case usually NDT is second choice, only T3 for last choice.


  • Sorry Jackie, im not sure what you mean..

  • Just to confuse matters, I get palpitations when I'm under medicated!

  • I am in the same position as yourself - hitting the happy medium is hard but can be done. I am in the process of going up a notch with the levo - hope it works.

  • It may end up with you having to treat the palpitations rather than reduce your thyroid meds, as we all know you need thyroid, the palps are something you could get stuck with but they are treatable.

  • It could be the chemical nature of the levo along with low ferritin thats causing the palps

    Without doubt low ferritin and folate are inexplicably mixed with how the body handles thyroid hormone

  • These mails always worries me, are you self treating ?? T3 can put a lot of strain on the heart and cause Afib. Also T3 only last for around two hours in the body and if you take too much it can cause palpitations , please be careful.

You may also like...